Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 54, NWS Charleston, SC

August 16, 2021

NWS Charleston, SC issued this small craft advisory at Aug 16, 2021, 6:20 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 6:20 PM EDT (22:20 UTC)
Expired
Aug 17, 2021, 4:00 PM EDT
In force
22 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

534 
WHUS72 KCHS 162220
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
620 PM EDT Mon Aug 16 2021

AMZ374-170630-
/O.NEW.KCHS.SC.Y.0054.210816T2220Z-210817T1200Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
620 PM EDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WHAT...Southeast winds 15 to 20 kt and seas 5 to 6 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
213 
WHUS72 KCHS 170116
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
916 PM EDT Mon Aug 16 2021

AMZ374-170930-
/O.CON.KCHS.SC.Y.0054.000000T0000Z-210817T1200Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
916 PM EDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
TUESDAY...

* WHAT...Southeast winds 15 to 20 kt and seas 5 to 6 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
136 
WHUS72 KCHS 170751
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
351 AM EDT Tue Aug 17 2021

AMZ374-171600-
/O.EXT.KCHS.SC.Y.0054.000000T0000Z-210817T2000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
351 AM EDT Tue Aug 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 20 kt and seas 5 to 6 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
506 
WHUS72 KCHS 171517
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1117 AM EDT Tue Aug 17 2021

AMZ374-172000-
/O.CON.KCHS.SC.Y.0054.000000T0000Z-210817T2000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1117 AM EDT Tue Aug 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...South winds around 15 kt and seas around 5 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
814 
WHUS72 KCHS 172000
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
400 PM EDT Tue Aug 17 2021

AMZ374-172100-
/O.EXP.KCHS.SC.Y.0054.000000T0000Z-210817T2000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
400 PM EDT Tue Aug 17 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 3:45 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 3:45 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
345 PM EDT Mon Aug 16 2021

.SYNOPSIS...
Deep tropical moisture will persist through mid week as
Tropical Cyclone Fred passes to the west and Atlantic high
pressure remains to the east. Weak troughing should then
persist later this week through early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A pocket of slightly drier air moving in off the Atlantic is
resulting a period of less convective coverage late this
afternoon. As TS Fred continues to move north into southern
AL/GA tonight, deep southerly flow will strengthen across
southeast GA/SC with PWATs surging to 2.4 to 2.5" by late
tonight. Meanwhile, several lobes of upper vorticity will rotate
in from the south this evening and overnight, bringing periods
of showers and thunderstorms to the area. The greatest coverage
and intensity is currently expected late tonight across southern
SC. Locally heavy rainfall is possible.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TC Fred will make its closest pass to the Georgia and South
Carolina coastal areas on Tuesday, passing up through far
western/northwestern Georgia per latest NHC forecast...with a
slight easterly shift in the forecast track. As this occurs,
deep tropical moisture plume (and semblance of a TC feeder band)
will get drawn northward into the SE Georgia and South Carolina
region with PWAT values approaching 2.5 inches later tonight
through Tuesday. Along with increasing larger scale forcing for
ascent associated with the tropical system, widespread
showers/storms will be ongoing Tuesday morning particularly
across the SE South Carolina counties with the band lifting
northward in time. Precip coverage may tend to diminish some
later in the morning and into the afternoon as the initial
moisture plume/feeder band gets drawn further up the coast,
although some additional bands of showers/storms are likely to
develop and swing through the region as we get into the daytime
heating cycle. It's difficult to get too specific with pop
timing/placement, but the overall forecast idea will be for high
pops in the morning followed by a secondary increase through
the afternoon.

Of course, the biggest impact will be from the widespread heavy
rainfall/flooding potential given the recent localized heavy rains
that we have already seen and especially during the morning commute
hours Tuesday. Overall (larger scale) rainfall amounts of 1 to 3
inches still appears to be a reasonable target given how quickly the
deep moisture plume/feeder band slides up through the region. But
some localized amounts in excess of 3 inches will likely occur. Am
not inclined to hoist any type of flood watch product at this time.
But a small handful of short-fused flood advisories will likely be
needed late tonight and Tuesday.

Along with the heavy rainfall threat, given the slight eastward
shift in the TC storm track and increased low level flow, a window
of stronger effective bulk shear and low level helicity values may
creep north-northeastward into the SE Georgia counties and largely
west of the I-95 corridor in South Carolina. Latest SPC outlooks
keep the higher (marginal-slight) risks for severe just to our SW
and W of our CWA through Tuesday, which is fine. But I suspect later
shifts tonight and into tomorrow will need to keep an eye on storms.

Precip chances/coverage/rainfall amounts will taper off somewhat for
the Wednesday/Thursday timeframe, back to the typical tendency for
increased chances in the afternoon. And after our relatively
"cooler" stretch of weather, temperatures will rebound back closer
to normal readings (upper 80s to around 90).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Subtropical larger scale ridging is expected to re-establish itself
along the SE Atlantic coast into the Gulf of Mexico during the
latter half of the week, although still projected to get flattened
to some degree across the Deep South as stronger westerly
flow/lowering mid level heights spread into the northern tier of
states. Some rebounding of upper level heights/ridging may take
shape across the eastern CONUS later in the weekend into early next
week as the upper level ridge propagates westward a bit into the
lower Mississippi River Valley. We lose the tap of deeper tropical
moisture, which should bring lowering rain chances overall. That
said, enough moisture remains across the SE in the presence of
developing low level troughing through the central Carolinas into
Georgia to keep periodic convection active in the coastal waters,
and diurnally driven showers and storms inland.

Temperatures will largely run around or perhaps slightly above climo
highs/lows through the period.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Numerous showers will continue to roll through the terminals
through the afternoon. Thus far we have only seen a few
lightning strikes, mainly farther inland. Vsbys and ceilings
will occasionally be reduced as showers move through. A bit of
a lull in precip expected later this evening before a more
substantial round of convection moves through from the southwest
as TS Fred moves farther into the Gulf Coast states. Prevailing
vsby and/or ceiling restrictions likely by daybreak Tuesday.

Extended Aviation Outlook: Periodic flight restrictions will
continue through the week owing to shower/thunderstorms, especially
Tuesday into Tuesday night, as TC Fred migrates northward west of
the region.

&&

.MARINE...
SE winds will strengthen a bit overnight as the gradient
tightens between offshore high pressure and TS Fred well to the
west. Conditions currently expected to remain just below
advisory criteria though seas over the offshore GA waters could
briefly reach 6 ft late tonight.

Stronger southeasterly winds are anticipated for Tuesday into
Tuesday night as TC Fred migrates up through far western/northwestern
Georgia and into the eastern Tennessee Valley. Still some
potential for 6 foot seas to develop in the outer Georgia waters
Tuesday, although wind gusts and seas are expected to largely
remain just below small craft advisory criteria, topping out in
the 15 to 20 knot range with slightly higher gusts, and seas 3
to 5 feet.

Winds weaken and veer more southwesterly for the remainder of the
week with no significant concerns at this time.

Rip Currents: Modest onshore flow, astronomical influences from
the upcoming perigee, and the presence of some swell energy
will combine to produce a moderate risk of rip currents at all
beaches through Tuesday.

&&

.HYDROLOGY...
A few more rounds of heavy rainfall will impact southeast South
Carolina and southeast Georgia into Tuesday night. Overall
rainfall totals of 1 to 3 inches are expected through Tuesday
night, with locally higher amounts likely. Heavy rainfall
persisting over the same areas for extended periods may lead to
minor flooding, especially in low-lying and poor drainage areas.
A risk of flash flooding may develop in urban coastal areas
such as Downtown Charleston if heavy rain falls around the times
of high tide.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...TBA
LONG TERM...TBA
AVIATION...JRL/TBA
MARINE...JRL/TBA
HYDROLOGY...
Hazardous weather outlook, Aug 16, 3:45 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
345 PM EDT Mon Aug 16 2021

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
171945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
345 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: Scattered to numerous showers and thunderstorms will
produce locally heavy rainfall through tonight across southeast
Georgia and southeast South Carolina. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy Rainfall: A few more rounds of heavy rainfall will impact
southeast South Carolina and southeast Georgia Tuesday into Tuesday
night. Overall rainfall totals of 1 to 3 inches are expected through
Tuesday night, with locally higher amounts likely. Heavy rainfall
persisting over the same areas for extended periods may lead to
minor flooding, especially in low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-171945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
345 PM EDT Mon Aug 16 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Heavy Rainfall: Scattered to numerous showers and thunderstorms will
produce locally heavy rainfall through tonight across southeast
Georgia and southeast South Carolina. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Heavy Rainfall: A few more rounds of heavy rainfall will impact
southeast South Carolina and southeast Georgia Tuesday into Tuesday
night. Overall rainfall totals of 1 to 3 inches are expected through
Tuesday night, with locally higher amounts likely. Heavy rainfall
persisting over the same areas for extended periods may lead to
minor flooding, especially in low-lying and poor drainage areas. A
risk of flash flooding may develop in urban coastal areas such as
Downtown Charleston if heavy rain falls around the times of high
tide.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-171945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
345 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 16, 2:29 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       1 SSW SANDFLY           31.98N  81.08W
08/16/2021  M2.18 INCH       CHATHAM            GA   MESONET

0221 PM     HEAVY RAIN       3 NNE WHITE BLUFF       32.02N  81.11W
08/16/2021  M2.10 INCH       CHATHAM            GA   MESONET

0222 PM     HEAVY RAIN       1 SW WINDSOR FOREST     31.97N  81.14W
08/16/2021  M2.20 INCH       CHATHAM            GA   MESONET

0223 PM     HEAVY RAIN       3 NNE WHITE BLUFF       32.02N  81.11W
08/16/2021  M2.10 INCH       CHATHAM            GA   MESONET

0227 PM     HEAVY RAIN       2 N SAVANNAH            32.08N  81.09W
08/16/2021  M2.02 INCH       CHATHAM            GA   PUBLIC

0228 PM     HEAVY RAIN       HUNTER ARMY AIRFIELD    32.01N  81.13W
08/16/2021  M1.96 INCH       CHATHAM            GA   ASOS

&&

EVENT NUMBER CHS2100552
EVENT NUMBER CHS2100553
EVENT NUMBER CHS2100554
EVENT NUMBER CHS2100555
EVENT NUMBER CHS2100556
EVENT NUMBER CHS2100557

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.